Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 59, NWS Nashville, TN

June 28, 1999Cumberland County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 28, 1999, 7:10 PM CDT for Cumberland County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1999, 7:10 PM CDT (00:10 UTC)
Expired
Jun 28, 1999, 10:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Cumberland County, TN

The radar

The Nashville radar (KOHX), 144 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOHX 290019
FFWBNA
TNC031-035-041-177-185-290315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
710 PM CDT MON JUN 28 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE
  DEKALB COUNTY IN TENNESSEE
  WARREN COUNTY IN TENNESSEE
  WHITE COUNTY IN TENNESSEE
  COFFEE COUNTY IN TENNESSEE

* UNTIL 1015 PM CDT

* AT 659 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN FROM CROSSVILLE TO SPARTA TO MCMINNVILLE MOVING EAST AT 30 TO 
40 MPH. RADAR ESTIMATES OF AROUND 2 INCHES THUS FAR WITH RAINFALL
CONTINUING FOR THE NEXT HOUR.

LAW ENFORCEMENT REPORTS NUMEROUS INSTANCES OF STREET FLOODING AND
PONDING OF WATER ON ROADWAYS...ESPECIALLY IN SMITHVILLE AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:45 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 28, 1:45 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT MON JUN 28 1999

AVN AGAIN ODD MAN OUT BUT NGM/ETA ALL OF A SUDDEN FAIRLY SIMILAR
...ESPECIALLY IN EARLIER PERIODS. CURRENTLY...BAND OF STUFF TRYING
TO FORM ALONG BOUDARY OF MCS THAT DIED OFF THIS MORNING. COMPLEX
MOVING ACROSS MO JUST AHEAD OF CDFRONT WHICH AT 17Z WAS ANALYZED
THROUGH NRN IN-NRN MO-SE KS-ERN OK. ANALYSIS 0F MIDDAY TRENDS STILL
SEEMS TO HAVE ETA WITH THE UPPER HAND.

ETA DRIVES CDFRONT TO JUST N OF BNA-MEM LINE BY 12Z TUE. BELIEVE
WE WILL SEE ORGANIZED CONVECTION THROUGH LATE TONIGHT WITH MCS
REMNANTS ACCOMPANYING MAX UVV AND PRE-FRONTAL TROF.  MAIN MOISTURE
SOURCE AND ENERGY SHOULD WILL BE ACROSS SE ZONES BY LATE MORNING TUE.
AT THIS POINT EXPECT TO CONTINUE POPS FA-WIDE TONIGHT...HIGHER
POPS NORTHERN ZONES.  WILL LEAVE SMALL POPS N-SW EARLY TUES AND
CHANCE POPS FOR SE MOST OF DAY.

FRONTAL BOUNDARY SHOULD GET HUNG UP AROUND THE TN-AL BORDER VICINITY
TUESDAY EVENING AND BECOME QUASI-STATIONARY THROUGH THE REMAINDER
OF THE PERIOD. WILL LEAVE POPS OUT TUESDAY NIGHT FA-WIDE AND PUT
IN SMALL POPS S AND W FOR FRONTAL BOUDARY AND NEXT VIGOUROUS S/W
PUSHING IN FROM W TN ON WEDNESDAY.  07

BNA 73/84/68/88 7313
CSV 69/81/65/83 6312

In the hours before

Special weather statement, Jun 28, 1:32 PM CDT, 5 hours 38 minutes before
TNZ005-022>024-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CDT MON JUN 28 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR 4 WESTERN MIDDLE
TENNESSEE COUNTIES TIL 6 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR FOR BENTON...HOUSTON...HUMPHREYS AND STEWART COUNTIES UNTIL
6 PM.  THIS WATCH IS GENERALLY WEST OF A DOVER...TO ERIN...TO
WAVERLY TO HOLLADAY LINE.

A LARGE AREA OF THUNDERSTORMS OVER EASTERN MISSOURI AND NORTHEAST
ARKANSAS WILL MOVE INTO THE AFFECTED AREA BETWEEN 330 AND 430
PM.  CONDITIONS ARE FAVORABLE FOR STRONG AND DAMAGING WINDS...
FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL. RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...WHICH COULD LEAD TO
FLASH FLOODING.

STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

GORDON
Special weather statement, Jun 28, 1:32 PM CDT, 5 hours 38 minutes before
TNZ005-022>024-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CDT MON JUN 28 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR 4 WESTERN MIDDLE
TENNESSEE COUNTIES TIL 6 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR FOR BENTON...HOUSTON...HUMPHREYS AND STEWART COUNTIES UNTIL
6 PM.  THIS WATCH IS GENERALLY WEST OF A DOVER...TO ERIN...TO
WAVERLY TO HOLLADAY LINE.

A LARGE AREA OF THUNDERSTORMS OVER EASTERN MISSOURI AND NORTHEAST
ARKANSAS WILL MOVE INTO THE AFFECTED AREA BETWEEN 330 AND 430
PM.  CONDITIONS ARE FAVORABLE FOR STRONG AND DAMAGING WINDS...
FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL. RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...WHICH COULD LEAD TO
FLASH FLOODING.

STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

GORDON
Local storm report, Jun 28, 5:06 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
506 PM CDT MON JUN 28 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CLARKSVILLE               TN   WIND DAMAGE
06/28/99   MONTGOMERY                     HWY DEPT. REPORTED 2 TREES
                                          DOWN 11 MILES NORTHEAST OF
                                          CLARKSVILLE ON DUNLAP RD.

0245 PM    SPRINGFIELD               TN   WIND DAMAGE
06/28/99   ROBERTSON                      2 SMALL TREES WERE BLOWN
                                          DOWN IN A YARD ON HWY 49
                                          WEST JUST SOUTHWEST OF
                                          SPRINGFIELD. REPORT
                                          RELAYED BY HIGHWAY DEPT.

0445 PM    MT JULIET                 TN   FLOODING
06/28/99   WILSON                         HWY DEPT. REPORTED
                                          FLOODING IN BELINDA CITY
                                          AREA OF MT. JULIET ON
                                          SUNNYMEADE RD.
Special weather statement, Jun 28, 5:19 PM CDT, 1 hour 51 minutes before
TNZ005-022>024-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
519 PM CDT MON JUN 28 1999

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR BENTON...
HOUSTON...HUMPHREYS...AND STEWART COUNTIES OF MIDDLE TENNESSEE...
...A FLASH FLOOD WARNING IS STILL IN EFFECT UNTIL 645 PM
CDT FOR NORTHERN CHEATHAM...NORTHERN DAVIDSON...NORTHERN DICKSON...
HOUSTON...ROBERTSON...SUMNER...EXTREME NORTH WILSON COUNTIES OF
MIDDLE TENNESSEE...

THE STORM PREDICTION CENTER HAS CANCELED THE SEVERE THUNDERSTORM
WATCH FOR FOR BENTON...HOUSTON...HUMPHREYS AND STEWART COUNTIES
THAT WAS IN EFFECT.

HOWEVER...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE INTO
MIDDLE TENNESSEE DELIVERING ADDITIONAL RAINFALL ACROSS THE
REGION. GROUND SATURATATION IS COMMON FROM EARLIER RAINFALL
THIS AFTERNOON. HOURLY RAINFALL RATES ACROSS NORTHERN DICKSON...
CHEATHAM...AND NORTHERN DAVIDSON COUNTIES HAVE RECENTLY AVERAGED
CLOSE TO 1.00 INCH AN HOUR.

PLEASE EXERCISE CAUTION WHEN TRAVELING THIS AFTERNOON AS SEVERAL
ROADS ARE COVERED WITH WATER. DO NOT CROSS ROADS WITH AUTOMOBILES
OR BY FOOT WHEN FLOODING IS PREVALENT. USE HIGHER GROUND ROUTES TO
GET TO OUR DESTINATION.

14
JBW
Special weather statement, Jun 28, 5:19 PM CDT, 1 hour 51 minutes before
TNZ005-022>024-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
519 PM CDT MON JUN 28 1999

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR BENTON...
HOUSTON...HUMPHREYS...AND STEWART COUNTIES OF MIDDLE TENNESSEE...
...A FLASH FLOOD WARNING IS STILL IN EFFECT UNTIL 645 PM
CDT FOR NORTHERN CHEATHAM...NORTHERN DAVIDSON...NORTHERN DICKSON...
HOUSTON...ROBERTSON...SUMNER...EXTREME NORTH WILSON COUNTIES OF
MIDDLE TENNESSEE...

THE STORM PREDICTION CENTER HAS CANCELED THE SEVERE THUNDERSTORM
WATCH FOR FOR BENTON...HOUSTON...HUMPHREYS AND STEWART COUNTIES
THAT WAS IN EFFECT.

HOWEVER...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE INTO
MIDDLE TENNESSEE DELIVERING ADDITIONAL RAINFALL ACROSS THE
REGION. GROUND SATURATATION IS COMMON FROM EARLIER RAINFALL
THIS AFTERNOON. HOURLY RAINFALL RATES ACROSS NORTHERN DICKSON...
CHEATHAM...AND NORTHERN DAVIDSON COUNTIES HAVE RECENTLY AVERAGED
CLOSE TO 1.00 INCH AN HOUR.

PLEASE EXERCISE CAUTION WHEN TRAVELING THIS AFTERNOON AS SEVERAL
ROADS ARE COVERED WITH WATER. DO NOT CROSS ROADS WITH AUTOMOBILES
OR BY FOOT WHEN FLOODING IS PREVALENT. USE HIGHER GROUND ROUTES TO
GET TO OUR DESTINATION.

14
JBW
Local storm report, Jun 28, 5:45 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT MON JUN 28 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    NASHVILLE                 TN   FLOODING
06/28/99   DAVIDSON                       EMA OFFICE REPORTED
                                          FLOODING AT SEVERAL MAJOR
                                          INTERSECTIONS SUCH AS
                                          UNION & LARKSBURG, MYATT
                                          DR. & GALLATIN PK, FINALLY
                                          DICKERSON PK AND ALHAMBRE.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:10 PM CDTFlash Flood WarningOHXCoffee, DeKalb, Warren, White3 hr

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.